Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 22, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 3, 2021, 8:49 PM EDT for Carroll County, Frederick County, Maryland. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 8:49 PM EDT (00:49 UTC)
- Expired
- May 3, 2021, 9:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, MD, Frederick County, MD
The radar
The Sterling radar (KLWX), 55 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.4
The text
As transmitted.
149
WUUS51 KLWX 040049
SVRLWX
MDC013-021-040115-
/O.NEW.KLWX.SV.W.0022.210504T0049Z-210504T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
849 PM EDT Mon May 3 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
South central Carroll County in north central Maryland...
East central Frederick County in north central Maryland...
* Until 915 PM EDT.
* At 848 PM EDT, a severe thunderstorm was located over New Market,
or 8 miles north of Damascus, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Mount Airy, New Market, Monrovia and Winfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 7704 3936 7706 3937 7708 3937 7712
3935 7715 3936 7727 3943 7726 3947 7704
TIME...MOT...LOC 0048Z 260DEG 20KT 3940 7723
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
ADS2 follow-up statements
999
WWUS51 KLWX 040104
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
904 PM EDT Mon May 3 2021
MDC021-040113-
/O.CAN.KLWX.SV.W.0022.000000T0000Z-210504T0115Z/
Frederick MD-
904 PM EDT Mon May 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FREDERICK COUNTY
IN NORTH CENTRAL MARYLAND IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3947 7704 3936 7704 3936 7706 3937 7708
3937 7712 3938 7715 3942 7715 3943 7713
3945 7713 3945 7712
TIME...MOT...LOC 0103Z 261DEG 21KT 3941 7709
$$
MDC013-040115-
/O.CON.KLWX.SV.W.0022.000000T0000Z-210504T0115Z/
Carroll MD-
904 PM EDT Mon May 3 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTH CENTRAL CARROLL COUNTY...
At 903 PM EDT, a severe thunderstorm was located near Mount Airy, or
11 miles northeast of Damascus, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Mount Airy and Winfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 7704 3936 7704 3936 7706 3937 7708
3937 7712 3938 7715 3942 7715 3943 7713
3945 7713 3945 7712
TIME...MOT...LOC 0103Z 261DEG 21KT 3941 7709
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
ADS929
WWUS51 KLWX 040115
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
915 PM EDT Mon May 3 2021
MDC013-040125-
/O.EXP.KLWX.SV.W.0022.000000T0000Z-210504T0115Z/
Carroll MD-
915 PM EDT Mon May 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CARROLL COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3947 7704 3936 7704 3936 7706 3937 7708
3937 7712 3938 7715 3942 7715 3943 7713
3945 7713 3945 7712
TIME...MOT...LOC 0115Z 260DEG 20KT 3942 7702
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:06 PM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 3, 3:06 PM EDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Mon May 3 2021
.SYNOPSIS...
Low pressure will pass just to the north of the region tonight.
High pressure east of the Carolinas will briefly build back into
the region early Tuesday. Another low pressure will pass north
of the area on Wednesday, dragging a cold front across the area.
High pressure will build in from Canada Thursday before another
low pressure crosses the region Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Latest regional radar depicts relatively benign condtions over
our region, though showers are gathering to the south and west.
Satellite reveals plenty of breaks in the clouds both east and
west of the metro, though thicker clouds cover the metro area
presently. These breaks have allowed most of the region to warm
into the lower 70s, and some further modest warming may occur
before sunset. Dew points have crept into the 60s across much of
the area, aided by southerly flow and the light rain earlier
today.
The current surface analysis shows a weak warm front pushing
northward across the CWA presently, in association with low
pressure over the Ohio Valley. This system will head east-
northeast overnight as the upper trough in the same vicinity
does likewise.
There is plenty of shear as the trough comes through this
evening, but CAPE, while building, still seems relatively
modest. That said, its likely enough to get some storms going,
but the severe risk still looks fairly marginal. Best timing for
storms will be as we head towards sunset.
Overnight, as the trough lifts out and low pressure moves away,
showers should move away and dwindle. Some patchy fog may form
overnight. Lows will remain quite mild, with readings in the
60s.
Tuesday will start out with patchy fog and mild temperatures,
with sunshine by late morning for most of the area. With the
warm air mass now in place, temps should soar well into the 80s,
and with the humidity now much higher than on Sunday, CAPE
values should soar as well. Triggers may be modest, but with
significant CAPE, it won't take much, and latest CAMs do show a
decent potential for scattered strong storms by afternoon. While
shear is lesser, its still enough for some isolated severe
storms, so we now also have a marginal severe weather outlook
for Tuesday as well. Highs should be well into the 80s, though
clouds and storm potential probably keep us out of the 90s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Next low pressure passes north of the region Tuesday night into
Wednesday. Guidance had been in significant disagreement
regarding timing, but latest trends are starting to favor a
faster solution. Thus, while showers should continue Tuesday
night, with lingering thunderstorms from the afternoon during
the evening, the risk of severe weather on Wednesday may be
starting to decline. That having been said, a marginal risk of
severe weather remains in place for Wednesday at this time. With
the front moving through, southerly flow should keep Tuesday
night quite mild, but temperatures will be cooler Wednesday with
the showers/storms and then cool advection getting underway.
Wednesday night will be closer to seasonable levels, dry and
breezy, as Canadian high pressure builds in.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Cool high pressure will most likely influence cooler than
normal temperatures Thursday through Friday. An upper level
trough will dig into the Tennessee Valley Thursday night; thus,
allowing for a coastal low pressure system to develop along the
mid- Atlantic Coast by Friday.
An increased chance for showers and a few thunderstorms is
possible with this developing low and its upper level wind
support Thursday night into Friday.
High pressure will build overhead to start the weekend as the
coastal low departs, bringing dry and cool conditions. Another
low will likely develop over the central U.S. Its associated
warm front could impact the area Saturday night into Sunday.
Showers would be scattered along this warm front. Can't rule out
a thunderstorm or two.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Variable conditons presently, with IFR cigs at CHO and MVFR cigs
to VFR cigs elsewhere. Main concern for this evening is storm
potential, with scattered showers/storms likely
returningddeveloping before sunset. An isolated stronger storm
with gusty winds is possible, but right now odds are relatively
low. Brief IFR possible in showers with heavier rain reducing
vsby. Showers/storms should dwindle late tonight, and patchy fog
may develop. Otherwise, VFR during the bulk of Tuesday, but
scattered storms possible afternoon and evening into Wednesday,
with similar potential IFR restrictions and gusty wind
potential. VFR returns Wednesday night behind the front.
High pressure will build toward the terminals Thursday with VFR
conditions and northwest winds. An upper-level trough and low
pressure could bring a chance for showers and a few
thunderstorms that would reduce conditions to MVFR later
Thursday night into Friday.
&&
.MARINE...
Southerly flow may result in occasional SCA conditions through
Tuesday, mainly across the waters near shore during afternoon
hours and in the open waters overnight. Perhaps more concerning
is the gusty thunderstorm potential this afternoon/evening and
again Tuesday afternoon/evening and Wednesday. These may
necessitate SMW's. Gales can't be ruled out behind the front
later Wednesday/Wednesday night, but confidence is a bit low for
a gale watch just yet.
High pressure will build toward the waters Thursday. A SCA will
likely be needed for northwest winds. Low pressure may impact
the waters Friday into Friday night and more SCA conditions are
possible.
&&
.CLIMATE...
Records appear mostly unattainable, but the IAD ones could be
touched.
*Tuesday's record warm lows (1 AM-1 AM)*
DCA: 69 (2018)
BWI: 71 (1942)
IAD: 64 (2018)
*Tuesday's record highs*
DCA: 93 (1928)
BWI: 91 (2018)
IAD: 90 (2018)
*Wednesday's record warm lows (1 AM-1 AM)*
DCA: 66 (1887)
BWI: 67 (1934)
IAD: 62 (2006)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ532-535-
536-539-540.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ533-537-541-
542.
Small Craft Advisory until 6 PM EDT Tuesday for ANZ534-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
CLIMATE...BRO/RCMHazardous weather outlook, May 3, 8:00 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 800 PM EDT Mon May 3 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-050000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 800 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight There is an isolated threat for severe thunderstorms late this afternoon and evening, with damaging wind being the primary threat. Isolated instances of flooding are possible due to heavy rainfall associated with thunderstorms late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is an isolated threat for severe thunderstorms both Tuesday and Wednesday afternoon, with damaging wind and large hail being the primary threats. Gale force winds are possible on the waters later Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-050000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 800 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight There is an isolated threat for severe thunderstorms this afternoon and evening, with damaging wind being the primary threat. Isolated instances of flooding are possible due to heavy rainfall associated with thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is an isolated threat for severe thunderstorms both Tuesday and Wednesday afternoon, with damaging wind and large hail being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-050000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 800 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight There is an isolated threat for severe thunderstorms this afternoon and evening, with damaging wind being the primary threat. Isolated instances of flooding are possible due to heavy rainfall associated with thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is an isolated threat for severe thunderstorms Tuesday afternoon, with damaging wind and large hail being the primary threats. Frost is possible Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 3, 6:45 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 1 N RANSON 39.31N 77.86W
05/03/2021 JEFFERSON WV 911 CALL CENTER
*** 1 INJ *** STRUCTURE COLLAPSE ALONG THE 200 BLOCK OF
16TH AVE. IN RANSON, WV.
&&
EVENT NUMBER LWX2103960
CJLLocal storm report, May 3, 6:54 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 1 N RANSON 39.31N 77.86W
05/03/2021 JEFFERSON WV 911 CALL CENTER
*** 1 INJ *** STRUCTURE COLLAPSE ALONG THE 200 BLOCK OF
16TH AVE. IN RANSON, WV.
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX2103960
CJLLocal storm report, May 3, 7:20 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
720 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 1 N RANSON 39.31N 77.86W
05/03/2021 JEFFERSON WV TRAINED SPOTTER
SHED COLLAPSED IN BACK YARD OF A RESIDENCE ON ROBELEI
DR. IN RANSON, WV. THERE WAS ALSO AN OVERTURNED BOX
TRUCK ON N. MILDRED ST. ADJACENT TO THE HOME.
&&
EVENT NUMBER LWX2103961
CJLLocal storm report, May 3, 7:35 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 WSW KEARNEYSVILLE 39.37N 77.93W
05/03/2021 JEFFERSON WV 911 CALL CENTER
TREES DOWN NEAR BOWERS ROAD AT HIGHLAND WAY AND STRIDER
ROAD.
&&
EVENT NUMBER LWX2103962
BKFLocal storm report, May 3, 7:38 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 1 SW KEARNEYSVILLE 39.38N 77.90W
05/03/2021 JEFFERSON WV 911 CALL CENTER
TREE DOWN ON LEETOWN ROAD NEAR BORDER ROAD.
&&
EVENT NUMBER LWX2103963
BKFLocal storm report, May 3, 7:39 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
739 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 2 NE RANSON 39.32N 77.84W
05/03/2021 JEFFERSON WV 911 CALL CENTER
TREE DOWN ON FLOWING SPRINGS ROAD NEAR FLOWING ACRES
ROAD.
&&
EVENT NUMBER LWX2103964
BKFThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:11 PM EDT | Tornado Warning | LWX | Frederick | 34 min |
| May 3, 8:31 PM EDT | Tornado Warning | LWX | Carroll | 29 min |
| May 3, 8:47 PM EDT | Areal Flood Warning | LWX | Frederick | 3 hr |
| May 3, 8:56 PM EDT | Tornado Warning | LWX | Carroll | 34 min |
| May 3, 9:22 PM EDT | Tornado Warning | LWX | Baltimore | 24 min |
| May 4, 12:12 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 48 min |
| May 4, 4:55 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Montgomery, Prince George's | 50 min |
| May 4, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 33 min |
| May 4, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Saint Mary's | 56 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.